Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS Raleigh, NC

February 16, 202510 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Feb 16, 2025, 9:11 AM EST for 10 counties in North Carolina. It was in force for 64 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2025, 9:11 AM EST (14:11 UTC)
Expired
Feb 16, 2025, 10:15 AM EST
In force
64 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cumberland County, NC, Edgecombe County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Wake County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 9:23 AM ESTTSTM WND GST 614 Ene Hope Mills, NC61 mph gust measured at KFAY.
Feb 16, 10:05 AM ESTTSTM WND GST 522 Sw Clinton, NCKCTZ measured a 52 mph wind gust.
Feb 16, 10:10 AM ESTTSTM WND DMG4 Ne Elroy, NCPlethora of trees and powerlines reported down in this vicinity by Wayne County EM.
Feb 16, 10:12 AM ESTTSTM WND DMG4 Nne Walnut Creek, NCCorrects previous tstm wnd dmg report from 4 NNE Walnut Creek. Damage to turkey farm, singlewide mobile home and vehicles due to suspected straight-line winds. Significant damage to roofs of 2 turkey houses. Minimal damage to mobile home and vehicles due to de
Feb 16, 10:12 AM ESTTSTM WND DMG4 Nne Walnut Creek, NCRoof blown off building which impacted and caused structural damage to a mobile home.
Feb 16, 10:20 AM ESTTSTM WND GST 522 Sse Goldsboro, NCKGSB measured a 52 mph wind gust.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 467 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
467 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WUUS52 KRAH 161411
SVRRAH
NCC051-065-085-093-101-127-163-183-191-195-161515-
/O.NEW.KRAH.SV.W.0009.250216T1411Z-250216T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
911 AM EST Sun Feb 16 2025

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Wayne County in central North Carolina...
  Southwestern Nash County in central North Carolina...
  Sampson County in central North Carolina...
  Harnett County in central North Carolina...
  Southwestern Edgecombe County in central North Carolina...
  Cumberland County in central North Carolina...
  Southern Wake County in central North Carolina...
  Wilson County in central North Carolina...
  Johnston County in central North Carolina...
  Southeastern Hoke County in central North Carolina...

* Until 1015 AM EST.

* At 911 AM EST, severe thunderstorms were located along a line
  extending from near Cary to 6 miles northwest of Rex to near
  Mccoll, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mar-Mac, Salemburg, Harrells, Pinetops, Lake Benson, Seven Springs,
  Falcon, Selma, Smithfield, and Dunn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3485 7850 3483 7890 3495 7904 3483 7919
      3484 7925 3491 7916 3550 7900 3558 7892
      3560 7897 3566 7895 3580 7797 3579 7749
      3557 7782 3518 7783 3515 7789 3519 7816
      3490 7815 3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 1411Z 244DEG 53KT 3580 7883 3494 7909 3463 7946 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NTL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 9:05 AM EST, 6 minutes earlier.

Area forecast discussion, Feb 16, 9:05 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
905 AM EST Sun Feb 16 2025

.SYNOPSIS...
A cold front will move west to east through the region through mid
afternoon today. High pressure will begin to build in from the
northwest tonight into Tuesday. Our next storm system will approach
from the west and south Tuesday night, and may bring significant
wintry weather to portions of central North Carolina Wednesday into
early Thursday.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 905 AM Sunday...

* High Wind Warning from the Triangle N and E, with a Wind Advisory
  for the rest of central NC, both in effect until 4pm today.
  Stronger damaging winds possible, particularly associated with
  convection.

Minimal change with this update. Forecast tweaked for timing of
convective band now moving through the heart of central NC with a
slightly faster timing than earlier anticipated. Still expect this
band to be mostly E of the area by noon, although strong gusty winds
will persist within the trailing stratiform rain area for a few more
hours. Wind hazards remain on track, supported by current and recent
surface and UA observations. The warm front has reached GSO, with
the warm sector and temps in the 60s to near 70 over the vast
majority of the area, but the warm front is still SE of INT. Temps
will reach their peak in the 50s to near 70 in the next couple of
hours, with falling temps W to E this afternoon with fropa. -GIH

Previous discussion as of 420 am: Aloft, the trough, currently west
of the Appalachians, will lift enewd across the region today, taking
on a slight negative tilt as it does so. A trailing s/w will move
across this eve/tonight. The LLJ (at 925mb) will continue to
strengthen through this afternoon, from 45-50 kts this morning to
around 60 kts this afternoon, then shift east of the area this
evening. Meanwhile, the 850mb jet should peak around 80 kts as it
moves across the area today. At the surface, the primary low was
centered over northwest WV as of 09Z, with the attendant cold front
stretching swwd through cntl TN and AL/MS. CAD remains over much of
the NC Piedmont as of 09Z, however the warm front is progressing
nwwd across central NC and should be through most, if not all, of
the area by 12Z. As the parent low continues enewd across the nrn
mid-Atlantic and Northeast US through this evening, the cold front
will progress ewd through the region and off the East Coast. Arctic
high pressure will begin building ewd into the area tonight.

Winds: will become strong and gusty in the warm sector this morning,
owning to the strong sfc pressure gradient, but will increase
through the afternoon as the stronger winds aloft mix down to the
surface. Gusts of 35-50 mph are expected across central NC today.
The strongest gusts are expected from the Triangle to points east
and northeast, where gusts of 50+ mph will be possible. While the
strongest winds are expected to occur with convection as it moves
through the area, continued strong gusty winds with the CAA are
expected through the evening, gradually decreasing through midnight
or so.

Convection: Scattered showers continue across central NC this
morning. A wide area of pre-frontal convection, currently stretching
from ern TN to the MS Gulf Coast, will progress ewd and move into
the Triad around 12Z this morning. The most vigorous convection
exists in a more narrow corridor along the leading edge. This
leading corridor would be most likely to realize the limited (100
J/Kg at GSO and RDU to ~300 J/Kg at FAY and RWI off the HRRR)
instability in the warm sector this morn/early aft as it move east
across central NC. Wind shear, on the other hand, is very high, with
effective shear of 40-60 kts (HRRR) coincident with highest MUCAPE.
The primary severe threat will be strong to potentially damaging
wind gusts, however cannot rule out an isolated QLCS tornado, mainly
across the northeast half of the area. There could also be a thin
line of showers/storms along the front, behind the main area of
convection, this aft. All showers/storms should be out of the area
by sunset, with dry weather for the remainder of the night.

Temperatures: A bit tricky as they depend on timing both the warm
front this morning and cold front this afternoon. For now, expect
highs to range from around 60 degrees NW to low 70s SE. Lows tonight
should drop into the upper 20s NW to low 30s SE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 211 AM Sunday...

High pressure behind today's cold front will continue to build over
our region from the north and northwest through Monday, and remain
in place through Tuesday.  There will be a fair amount of high
clouds passing over our region during this period which will
be caught up in the prolonged fast westerly flow aloft.  The airmass
with the high pressure is some 5 to 10 degrees below average, so
highs will be in the upper 40s to lower-mid 50s and lows in the 20s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 211 AM Sunday...

The main weather story for the long term period will be the winter
storm system on Wednesday that may have lingering impacts through
the late-week period. The complex upper pattern driving all of this
is a deepening s/w trough over the Midwest that will close off and
move east across the Great Lakes.  Deep layer ascent invof the right
entrance region of the eastern jet streak will prompt sfc low
development over the northern Gulf Coast which will become a Miller-
A type sfc low that moves from the FL Panhandle northeastward up
along the Southeast coast.  The ascent with the aforementioned jet
streak and sfc low coupled with the antecedent cold airmass over our
area will result in a period of mixed wintry precip types with the
usual distribution of snow across our northern counties, rain
across our far south and southeast counties, and a mix of sleet and
freezing rain in between...beginning Wednesday morning and
continuing through at least Wednesday evening. It's definitely worth
noting that the ECMWF is much colder than the GFS, so it suggests
that wintry p-types will occur across our entire CWA, even our far
south and southeast zones.

What's interesting about the models' evolution of this system is
that there's good agreement with the overall pattern but differences
in the QPF and warm nose strength and placement, and ultimately p-
types and amounts for the various parts of our CWA. Interestingly...
the right entrance region of the eastern jet streak and the left
exit region of the western jet streak do not overlap...so the models
show that our area gets dry-slotted pretty quickly.  Yet the ECMWF
and Canadian have much higher QPF than the GFS.  Needless to say, if
the wetter and colder ECMWF verifies, this winter storm system could
have major or perhaps even extreme impacts for central NC, both due
to snow accum across our north and northwest zones and ice accum for
our south and east zones. The GFS on the other hand, while
impactful, would result in much less dire amounts and impacts for
central NC. There's still plenty of time for things to change, so
stay tuned!

Thursday and Friday now look to be dry with well below-normal temps
as the next cold high pressure builds in behind the departing low.
Another s/w trough will move across the Miss Valley on Saturday, but
right now the models keep the developing sfc low and deep moisture
suppressed to our south.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 655 AM Sunday...

24 hour TAF period: As the warm front quickly lifts through the rest
of central NC, cigs/vsbys will improve to MVFR/VFR in its wake. The
line of showers and isolated storms should move into the Triad in
the next hour or so, quickly move ewd across the area, and exit to
the east by about 20Z, with narrow line of trailing showers possible
through about 22Z. Expect a return to VFR conditions behind the
showers/storms. The LLJ is still expected to strengthen from 35kts
this morning to upwards of 55-60 kts through the afternoon, highest
in the northeast. Consequently, LLWS will be an issue through this
afternoon. Additionally, these strong winds will likely mix down to
the surface, both in the wake of the nwwd lifting warm front and
with the line of convection as it crosses the area. Gusts of 35-45
kts are expected, with some locally higher gusts (possibly as high
as 60 kts) possible with the storms, highest in the east (KRWI).
Expect continued strong, gusty winds behind the front, gradually
tapering off between after 22Z.

Outlook: Winds could still be a bit breezy through Mon aft. VFR
conditions should return and prevail through Tue. Confidence is
increasing on a potential winter storm Wed morning through Wed
night, which could bring adverse aviation conditions in a mixture of
freezing rain, sleet, and snow. VFR should return Thu morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM to 4 PM EST Sunday for NCZ007-021>024-
038>040-073>077-083>086-088-089.
High Wind Warning from 6 AM to 4 PM EST Sunday for NCZ008>011-
025>028-041>043-078.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield/KC
SHORT TERM...np
LONG TERM...np
AVIATION...KC/Kren
Hazardous weather outlook, Feb 16, 5:16 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
516 AM EST Sun Feb 16 2025

NCZ007-021>024-038>040-073>077-083>086-088-089-171030-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
516 AM EST Sun Feb 16 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON FOR
MUCH OF CENTRAL NORTH CAROLINA...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Isolated severe thunderstorms are possible this morning through
early afternoon, with a primary hazard of damaging wind gusts. Be
ready to seek shelter indoors when thunderstorms approach or if a
warning is issued for your area. Even outside of any storms, winds
may gust up to 45 mph this morning through early afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential exists for a significant winter storm with rain, snow,
or ice over much of central North Carolina Wednesday through early
Thursday. The eventual track of the storm will determine the types
and amount of precipitation, so please visit weather.gov/Raleigh for
all the latest information and updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>011-025>028-041>043-078-171030-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Wayne-
516 AM EST Sun Feb 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON
FOR NORTHEAST PORTIONS OF CENTRAL NORTH CAROLINA...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Isolated severe thunderstorms are possible this morning through
early afternoon, with a primary hazard of damaging wind gusts. Be
ready to seek shelter indoors when thunderstorms approach or if a
warning is issued for your area. Even outside of any storms, winds
may gust up to 55 mph this morning through early afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential exists for a significant winter storm with rain, snow,
or ice over much of central North Carolina Wednesday through early
Thursday. The eventual track of the storm will determine the types
and amount of precipitation, so please visit weather.gov/Raleigh for
all the latest information and updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Feb 16, 7:16 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
716 AM EST Sun Feb 16 2025

NCZ021>023-038-039-073>075-083-084-161315-
Guilford NC-Stanly NC-Anson NC-Richmond NC-Alamance NC-Forsyth NC-
Randolph NC-Davidson NC-Montgomery NC-Moore NC-
716 AM EST Sun Feb 16 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ALAMANCE...FORSYTH...
NORTHWESTERN MOORE...DAVIDSON...ANSON...MONTGOMERY...CENTRAL
RICHMOND...RANDOLPH...STANLY AND GUILFORD COUNTIES THROUGH 815 AM
EST...

At 715 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Enon to Charlotte Motor
Speedway. Movement was northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Steeds, Badin, New London, White Store, Covington, Pekin, East
Rockingham, Altamahaw-Ossipee, Staley, and Climax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
      3579 8048 3584 8048 3584 8039 3588 8042
      3589 8037 3601 8042 3608 8052 3614 8044
      3626 8045 3625 7941 3584 7954 3507 7968
      3481 7980 3481 8032 3519 8028 3518 8051
TIME...MOT...LOC 1215Z 238DEG 77KT 3616 8049 3536 8066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NTL
Local storm report, Feb 16, 8:23 AM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
823 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     Tstm Wnd Dmg     5 NE Lexington          35.85N 80.19W
02/16/2025                   Davidson           NC   911 Call Center

            Power lines down at Old Highway 29 and
            Turner Rd.

&&

JD
Local storm report, Feb 16, 8:35 AM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
835 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     Tstm Wnd Dmg     3 SSE Coleridge         35.60N 79.58W
02/16/2025                   Randolph           NC   911 Call Center

            Tree down at NC Highway 22/42 and Brush
            Creek Rd.

&&

JD
Local storm report, Feb 16, 8:38 AM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
838 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     Tstm Wnd Dmg     Randleman               35.82N 79.80W
02/16/2025                   Randolph           NC   911 Call Center

            Tree down at Barker St and Mill St.

&&

JD
Local storm report, Feb 16, 8:49 AM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
849 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     Tstm Wnd Dmg     3 WSW Lake Townsend     36.15N 79.82W
02/16/2025                   Guilford           NC   911 Call Center

            1000 power outages from trees down.

&&

JD
Local storm report, Feb 16, 8:55 AM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
855 AM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     Tstm Wnd Gst     3 N Bynum               35.81N 79.15W
02/16/2025  E60 MPH          Chatham            NC   Public

&&

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 7:16 AM ESTSpecial Weather StatementRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 2 more59 min
Feb 16, 7:30 AM ESTSevere Thunderstorm WarningRAHAlamance, Davidson, Forsyth, Guilford, Montgomery, Moore and 2 more45 min
Feb 16, 7:51 AM ESTSevere Thunderstorm WarningRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more39 min
Feb 16, 8:08 AM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Granville, Guilford, Lee and 6 more52 min
Feb 16, 8:31 AM ESTSevere Thunderstorm WarningRAHChatham, Cumberland, Harnett, Hoke, Johnston, Lee and 5 more44 min
Feb 16, 8:44 AM ESTSevere Thunderstorm WarningRAHChatham, Durham, Franklin, Granville, Halifax, Johnston and 4 more46 min
Feb 16, 9:32 AM ESTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Johnston, Nash, Wake and 2 more43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.